Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 22, NWS Wakefield, VA

April 28, 2002Gates County, North Carolina

NWS Wakefield, VA issued this severe thunderstorm warning at Apr 28, 2002, 8:23 PM EDT for Gates County, North Carolina. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 28, 2002, 8:23 PM EDT (00:23 UTC)
Expired
Apr 28, 2002, 8:55 PM EDT
In force
32 min
Issued by
NWS Wakefield, VA
Area
Whole counties

County Gates County, NC

The radar

The Norfolk radar (KAKQ), 66 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 28, 6:45 PM EDTTornado WatchSPC3 hr

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.4 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2002-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1496 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2002-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 288 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1496 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
904 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
288 m²/s²
0-3 km storm-relative helicity
383 m²/s²
Significant tornado parameter
2.8
Supercell composite
12.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

013 
WUUS51 KAKQ 290023
SVRAKQ
NCC073-290055-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
822 PM EDT SUN APR 28 2002

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GATES COUNTY IN NORTHEAST NORTH CAROLINA

* UNTIL 855 PM EDT

* AT 822 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER TOPSY...MOVING SOUTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR
  RODUCO AND EURE AT 825 PM
  BUCKLAND AND RAYS BEACH AT 830 PM
  GATESVILLE AND EASONS CROSSROADS AT 835 PM
  CARTER AND SUNBURY AT 840 PM
  TROTVILLE AND HOBBSVILLE AT 845 PM
  SANDY CROSS AT 850 PM

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS.
  DAMAGING WINDS GREATER THAN 60 MILES AN HOUR.

THIS IS A DANGEROUS STORM. STAY AWAY FROM WINDOWS.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

$$

GINGRICH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 6:40 PM EDT, 1 hour 43 minutes earlier.

Area forecast discussion, Apr 28, 6:40 PM EDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR TORNADO WATCH IN WWA SECTION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
640 PM EDT SUN APR 28 2002

UPDATING ALL PRODUCTS FOR TORNADO WATCHES WHICH NOW COVER ENTIRE CWA.

AREAS OF CONCERN...CURRENTLY WATCHING 3 POSSIBLY TORNADIC CELLS OVR
S CENTRAL VA COUNTIES. ANTHR CELL CROSSING DC AREA ATTM MAY AFFECT
MD EASTERN SHORE COUNTIES IN A FEW HOURS.

MORE LATER...

FCSTID = 20
SBY   53  69  42  70 /  30   0   0  20
OXB   54  65  43  65 /  30   0   0  20
ECG   62  74  46  73 /  20   0   0  10
ORF   63  70  50  71 /  20   0   0  10
PHF   58  71  45  70 /  30   0   0  10
AKQ   57  73  44  72 /  30   0   0  10
RIC   56  71  42  71 /  30   0   0  10
FVX   55  72  42  71 /  30   0   0  10

.AKQ...
MD...SCA ATLC CSTL WTRS FENWICK ISL TO CHINCOTEAGUE. TORNADO WATCH
ALL ZONES UNTIL 10 PM.

NC...SCA ATLC CSTL WTRS NC/VA BRDR TO CURRITUCK BCH LGT...CURRITUCK
SND. TORNADO WATCH ALL ZONES UNTIL 10 PM.

VA...SCA ATLC CSTL WTRS CHINCOTEAGUE TO NC/VA BRDR...CHES BAY.
TORNADO WATCH UNTIL 900 PM EDT SUNDAY FOR ZONES
VAZ048>049...VAZ060>062...VAZ069. TORNADO WATCH ALL OTHER AREAS
UNTIL 10 PM.

CULLEN

In the hours before

Special weather statement, Apr 28, 4:50 PM EDT, 3 hours 33 minutes before
VAZ048-049-060>062-069-290100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
450 PM EDT SUN APR 28 2002

...A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT...

THE WATCH INCLUDES THE FOLLOWING COUNTIES...

IN VIRGINIA...

  CUMBERLAND...FLUVANNA...GOOCHLAND...LOUISA...POWHATAN AND PRINCE
  EDWARD.

SEVERE THUNDERSTORMS ARE OCCURRING ACROSS THE SHENANDOAH VALLEY.
THESE STORMS WILL CONTINUE MOVING EAST THROUGH THE BLUE RIDGE
AND THE EASTERN VIRGINIA PIEDMONT THROUGH THE LATE AFTERNOON AND
EARLY EVENING HOURS.

WIND GUSTS TO 60 MPH...LARGE HAIL...FREQUENT DANGEROUS LIGHTNING AND
RAINFALL RATES OF ONE INCH PER HOUR ARE POSSIBLE WITH THESE STORMS.
ISOLATED TORNADOES ARE ALSO POSSIBLE.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

CULLEN
Local storm report, Apr 28, 7:53 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
753 PM EDT SUN APR 28 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 PM    E CHASE                   VA   .75 INCH HAIL
04/28/02   MECKLENBURG                    REPORTED BY
SPOTTERS

0725 PM    SOUTH HILL                VA   .75 INCH HAIL
04/28/02   MECKLENBURG                    REPORTED BY
SPOTTERS

0725 PM    SOUTH HILL                VA   1.50 INCH HAIL
04/28/02   MECKLENBURG                    HAIL FROM 715 TO 725
                                          PMREPORTED BY SPOTTERS

0720 PM    SOUTH HILL                VA   1.75 INCH HAIL
04/28/02   MECKLENBURG                    REPORTED BY
SPOTTERS

0745 PM    IN TOWN EMPORIA           VA   .75 INCH HAIL
04/28/02   EMPORIA                       REPORTED BY SPOTTERS AT
                                          RTE 58 AND MARKET ST.

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 8:20 PM EDTTornado WarningAKQHertford, Northampton45 min
Apr 28, 9:01 PM EDTSevere Thunderstorm WarningAKQPasquotank, Perquimans44 min
Apr 28, 9:12 PM EDTTornado WarningAKQChowan28 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.